Tuberculin Dose Given to Children '2,500 Times Too High'
- The Moscow Times
- Oct. 14 2013 11:10
- Last edited 11:10
Children who were hospitalized after a tuberculosis screening in the far eastern Primorye region had received dosages of a test agent that exceeded the recommended amount by 2,500 times, an Investigative Committee spokeswoman said Monday.
Thirty school children from fifth to ninth grade complained of feeling ill and were hospitalized with headaches and swellings at the injection sites after receiving tuberculin screening shots at their school in the region's Yakovlevsky district earlier this month.
The nurse who administered the shots wasn't licensed to conduct the procedure and injected the children with doses of tuberculin that were 2,500 times too high, spokeswoman Avrora Rimskaya said, Interfax reported.
The Yakovlevsky district's chief pediatric doctor, who is in charge of overseeing children's tuberculosis screenings, is the main suspect in the case, Rimskaya said.
"According to our investigation, her negligence led to having tuberculin screenings conducted by a medical worker who was not a member of a special team and didn't have special clearance" for tuberculin screenings, Rimskaya said.
The screening administered to 45 children in the small town of Novosysoyevka used a powdered form of tuberculin that is only approved for use at specialized hospitals under close medical observation, Rimskaya added. The long-term effects of such high doses of tuberculin remain unknown, as no studies have ever been conducted, she said.
Eleven children have been transferred to Moscow's Sechenov Medical Academy for observation and treatment; others are recovering at a far eastern tuberculosis sanitarium.
Prosecutors have opened a negligence case, Rimskaya said, but it remained unclear whether formal charges have been brought.